Hail, Grant
- When
- October 7, 5:00 PM CST
- Where
- Grant County, 7.13 mi ENE of Hickok
- Measured
- 2.5 in hail
- Reported by
- Public
- Coordinates
- 37.610, -101.110
A vigorous upper level wind max moved across western Kansas during the evening and overnight hours. Abnormally moist boundary layer conditions existed and deep turning of the atmosphere helped to produce numerous thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A vigorous upper level wind max moved across western Kansas during the evening and overnight hours. Abnormally moist boundary layer conditions existed and deep turning of the atmosphere helped to produce numerous thunderstorms. Some of the storms became severe and even tornadic.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Oct 7, 4:29 PM CST, 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 529 PM CDT FRI OCT 7 2011 .AVIATION... FOR THE 00Z TAF ISSUANCE... A FAIRLY ACTIVE PERIOD IS EXPECTED THROUGH THE ENTIRE TAF PERIOD. STRONG/SVR THUNDERSTORMS WERE ABOUT TO DEVELOP AS OF 2220 UTC AROUND THE HUGOTON AREA. WILL HAVE VCTS IN THE GCK TAF PROBABLY IN THE INITIAL LINE...BUT THIS WILL BE A LAST-MINUTE DECISION BASED ON RADAR TRENDS. ELSEWHERE AT DDC AND HYS...WILL BE HOLDING OFF ON ANY CONVECTION UNTIL LATER IN THE NIGHT...ONLY GOING WITH CB IN THE CLOUD GROUP AT DDC BEGINNING ABOUT 02Z AND A LITTLE LATER AT HYS. AFTER MIDNIGHT...A LARGE COMPLEX OF THUNDERSTORMS WILL MOVE EAST AFFECTING GCK IN THE 07-10Z TIME FRAME...DDC AND HYS IN THE 09-12Z TIME FRAME. DURING THE 09-15Z TIME FRAME IS WHEN THERE IS A HIGH LIKELIHOOD OF WIDESPREAD CONVECTION AFFECTING ALL THREE FORECAST TERMINALS AND WILL LIKELY PLAY THIS WITH A PROB30 -TSRA FORECAST FROM 09-15Z. OUTSIDE OF RAIN AND CONVECTION...PREVAILING FLIGHT CATEGORY IS EXPECTED TO BE MVFR WITH CEILING HEIGHT AVERAGING 1500 TO 2000 FEET THROUGH THE NIGHT AND DURING MOST OF THE DAY SATURDAY. -UMSCHEID && .PREV DISCUSSION... /ISSUED 350 PM CDT FRI OCT 7 2011/ DISCUSSION... DAYS 1-2... THERE WEREN'T TOO MANY SURPRISES IN THE 12Z UPPER AIR ANALYSIS. THE NOSE OF THE 250 MB JET HAD PUSHED UP TOWARD THE CANADIAN BORDER WHILE ANOTHER JET SEGMENT WAS DROPPING INTO THE BASE OF THE TROUGH OVER THE DESERT SOUTHWEST. A THIRD JET SEGMENT WAS PUSHING SOUTH ALONG THE COAST OF BRITISH COLUMBIA. THE 500 MB ANALYSIS HAD THE UPPER LOW OVER FAR SOUTHEAST MONTANA. SATELLITE LOOPS SHOW THE DESERT SOUTHWEST SYSTEM CLOSING OFF JUST SOUTHWEST OF THE FOUR CORNERS REGION AND HEADING SLOWLY EAST THIS AFTERNOON. AT THE SURFACE A LOW PRESSURE TROUGH HAD PUSHED OUT INTO WESTERN KANSAS OVERNIGHT AND SEEMS TO BE BECOMING REESTABLISHED OUT ALONG THE COLORADO BORDER. A FAIRLY DECENT LOW LEVEL MOISTURE GRADIENT EXISTS EAST OF THE TROUGH. THE SPC MESO ANALYSIS PAGE SHOWS THE ATMOSPHERE BECOMING INCREASINGLY UNSTABLE EAST OF THE TROUGH. THROUGH THE LATE AFTERNOON AND EARLY EVENING HOURS EXPECT WIDELY SCATTERED THUNDERSTORMS TO BREAK OUT ALONG THE WEST EDGE OF THE INSTABILITY AXIS. 0-6KM BULK SHEAR IS STRONGEST OVER EASTERN COLORADO AND FAR WESTERN KANSAS WITH 50-60 KNOTS OF SHEAR OVER THE WESTERN CWA. THE SHEAR IS PARALLEL TO THE LOW LEVEL TROUGH AXIS SO THAT WILL HAVE SOME OF A MITIGATING EFFECT ON SUPERCELLS BUT CAN'T TOTALLY RULE THAT POSSIBILITY OUT. THE MAIN THREAT FOR STORMS WILL BE SOME LARGE HAIL AND ALSO DAMAGING WIND GUSTS GIVEN THE PREDICTED RAPID MOVEMENT OF THE STORMS. NOT REAL EXCITED ABOUT THE TORNADIC THREAT BUT IT IS NOT TOTALLY OUT OF THE QUESTION. LATER TONIGHT THE UPPER LOW OVER THE SOUTHWEST WILL BE APPROACHING WESTERN KANSAS. AS UPPER LEVEL FLOW BECOMES MORE DIFLUENT OVER THE CWA EXPECT THUNDERSTORMS TO BECOME MORE WIDESPREAD. STILL COULD BE A SMALL THREAT FOR SEVERE WIND GUSTS BUT HEAVY RAIN WILL BECOME A GREATER CONCERN. ON SATURDAY THE BEST CHANCES FOR THUNDERSTORMS WILL SHIFT INTO THE EASTERN HALF OF THE CWA. ON SATURDAY NIGHT THE MAIN WAVE WILL BEGIN TO LIFT OUT TOWARD THE CENTRAL PLAINS. THIS WILL WILL BRING INCREASING CHANCES FOR THUNDERSTORMS TO SOUTHWEST KANSAS ALTHOUGH THE BEST CHANCES WILL LIKELY REMAIN EAST OF HIGHWAY 83. INITIALLY I AM NOT TOO CONCERNED ABOUT THE THREAT FOR FLOODING. WITH VERY DRY ANTECEDENT SOIL CONDITIONS MUCH OF THE RAIN WE GET TONIGHT INTO SATURDAY WILL BE SOAKING IN. THIS THREAT COULD INCREASE SATURDAY NIGHT AND MORE LIKELY ON SUNDAY AS THUNDERSTORMS REDEVELOP AND MAY MOVE OVER GROUND THAT HAS BEEN PREVIOUSLY SATURATED. WILL NOT ISSUE ANY WATCH HIGHLIGHTS ON THIS FOR NOW BUT LATER SHIFTS WILL HAVE TO KEEP AN EYE ON IT. DAYS 3-7... ON SUNDAY NIGHT, THE LAST REMNANTS OF THE LARGE PRECIPITATION SYSTEM SHOULD BE STILL INFLUENCING THE FORECAST AREA. THE FINAL CHUNK OF SHORTWAVE ENERGY ROTATES THROUGH THE CENTRAL PLAINS REGION AND RELEASES WHAT IS LEFT OF THE CONDITIONAL INSTABILITY IN THE ATMOSPHERE. THE RESULT WILL BE A WESTERLY SURFACE WIND BECOMING ESTABLISHED BEHIND A BOUNDARY LAYER COLD FRONT ON MONDAY, AND THE BEGINNING OF A PLEASANT PERIOD WITH SEASONABLE TEMPERATURES FOR THE NEXT SEVERAL DAYS. AS THE NOSE OF THE NEXT UPPER LEVEL JET BECOMES ORIENTED NORTHWESTERLY ACROSS THE NORTHERN/HIGH PLAINS REGION, THERE WILL LIKELY BE AN AXIS OF THUNDERSTORMS TUESDAY EVENING INTO THE OVERNIGHT JUST TO OUR SOUTHEAST. THE GFS IS SLOWER THAT THE ECMWF ON THIS FEATURES, THUS SHOWING SOME SUPPORT FOR CONVECTION TUESDAY EVENING. WE WILL LEAN TOWARD THE EC ON THIS SOLUTION AS THE POPS SEEM A BIT HIGH RIGHT NOW. BY MID WEEK, NORTHWEST FLOW ALOFT BECOMES BETTER ESTABLISHES WITH THE STRONG 130 KNOT JET RIDGING FROM THE NORTHWEST PACIFIC INTO THE NORTHERN/CENTRAL PLANS STATES. THIS WILL KEEP THE COOL AND MORE MOIST AIR CIRCULATING OVER THE GREAT LAKES REGION. SOUTH OF THIS AXIS, A BUILDING RIDGE OF 850MB-SFC HIGH PRESSURE WILL DEVELOP FROM WY/MT THROUGH THE CENTRAL HIGH PLAINS OF KANSAS THROUGH THURSDAY NIGHT. AS A RESULT, COOL NIGHTS AND NEAR NORMAL DAYTIME HIGHS ARE ANTICIPATED THOUGH THAT PERIOD. BY FRIDAY, THE RIDGE AXIS WILL HAVE MOVED FAR ENOUGH EAST ACROSS WESTERN KANSAS THAT BREEZY SOUTHERLY WINDS MAY THEN START TO BECOME RE-ESTABLISHED OVER THE AREA. THIS WILL BRING SLIGHTLY WARMER AIR ACROSS THE AREA AND POSSIBLE ALLOW SOME 80 DEGREE READINGS OR HIGHER TO RETURN. && .PRELIMINARY POINT TEMPS/POPS... DDC 64 72 54 65 / 80 70 50 60 GCK 60 70 49 62 / 80 70 40 50 EHA 53 72 47 63 / 70 40 20 20 LBL 59 71 52 64 / 80 60 30 30 HYS 66 72 54 64 / 80 70 60 70 P28 69 76 59 69 / 60 70 60 70 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN99/99/25
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 831 AM CDT FRI OCT 7 2011 KSZ030-031-043>046-061>066-074>081-084>090-080930- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 831 AM CDT FRI OCT 7 2011 /731 AM MDT FRI OCT 7 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS EVENING AND BECOME MORE WIDESPREAD OVERNIGHT. A FEW STORMS THIS EVENING MAY BECOME STRONG TO SEVERE. DAMAGAING WINDS...FREQUENT LIGHTNING...AND HAIL UP TO GOLF BALL SIZE WILL BE THE THE MAIN THREATS. IF STORMS TRAIN OVER THE SAME PLACE FLOODING MAY BECOME A CONCERN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS EASTERN PORTIONS OF OUR FORECAST AREA SATURDAY THROUGH SUNDAY. ONCE AGAIN IF STORMS TRAIN OVER THE SAME PLACE FLOODING MAY BECOME A CONCERN. THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS PARTS OF SOUTHWEST KANSAS ON TUESDAY GENERALLY ALONG AND EAST OF HIGHWAY 283. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT. PLEASE REPORT ANY WEATHER RELATED REPORTS TO LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE. FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
The Dodge City radar (KDDC), 102 km away, was scanning. The volume nearest the first event began at 23:00 UTC.
16 hail, 13 thunderstorm wind, 4 tornado. Local standard time, as filed.
Winds were estimated to be 60 MPH.
Reported from the KSN weatherlab network.
A semi was blown over and several power poles were blown down. Also the roof of an outbuilding was blown off.
Winds were estimated to be 60 MPH.
The hail covered the ground.
Winds were estimated to be at least 60 MPH.
Winds were estimated to be 60 MPH.
This tornado did not strike anything in the county but as it crossed into Lane county at 950 PM CDT it did strike a farm.
This tornado entered the county from Scott county at 950 PM CDT and struck a farm. Damage was done to outbuildings, trees and farm machinery.
An open shed was blown across the road and into a field.
Winds were estimated to be 60 MPH.
This tornado became wrapped in rain but did not strike anything to damage.
Winds were estimated to be 60 to 70 MPH.
This small tornado developed on the leading edge of convection and had a local area of intense inflow that helped generate the tornado. A shed was severely damaged and a large pine tree was uprooted.
A barn was destroyed by the high wind.
The roof was torn off a barn.
This wind gust was measured by a Davis weather instrument.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyThe tornado archive for Kansas, 2011Warnings in Kansas, October 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 352076, 352097, 352077, 352078, 352079, 352096, 352080, 352086, 352081, 352082, 352084, 352083, 352099, 352091, 352087, 352098, 352085, 352088, 352100, 352089, 352101, 352090, 342044, 342045, 352093, 352094, 352103, 342046, 352104, 342047, 352095, 352092, 352102.